Home > Journals > Giornale Italiano di Dermatologia e Venereologia > Past Issues > Giornale Italiano di Dermatologia e Venereologia 2014 February;149(1) > Giornale Italiano di Dermatologia e Venereologia 2014 February;149(1):15-24

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

GIORNALE ITALIANO DI DERMATOLOGIA E VENEREOLOGIA

A Journal on Dermatology and Sexually Transmitted Diseases


Official Journal of the Italian Society of Dermatology and Sexually Transmitted Diseases
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,014


eTOC

 

  TRICHOLOGY: AN UPDATE


Giornale Italiano di Dermatologia e Venereologia 2014 February;149(1):15-24

language: English

Androgenetic alopecia

Piraccini B. M., Alessandrini A.

Division of Dermatology, Department of Experimental Diagnostic and Specialty Medicine University of Bologna, Bologna, Italy


PDF  


Androgenetic alopecia (AGA) is the most common form of alopecia, affecting up to 80% of men and 50% of women in the course of their life. AGA is caused by a progressive reduction in the diameter, length and pigmentation of the hair. Hair thinning results from the effects of the testosterone metabolite dehydrotestosterone (DHT) on androgen-sensitive hair follicles. In women, AGA produces diffuse thinning of the crown region with maintenance of the frontal hairline (Ludwig pattern AGA). In premenopausal women, AGA can be a sign of hyperandrogenism, together with hirsutism and acnes. Male pattern is characterized by bitemporal recession of the frontal hairline, followed by diffuse thinning at the vertex. Today, scalp dermoscopy is used routinely in patients with androgenetic alopecia, as it facilitates the diagnosis and differential diagnosis with other diseases, allows staging of severity, and allows you to monitor the progress of the disease in time and response to treatment. AGA is a progressive disease that tends to worsen with time. Medical treatment of AGA includes topical minoxidil, antiandrogen agents, 5-alpha reductase inhibitors.

top of page

Publication History

Cite this article as

Corresponding author e-mail

biancamaria.piraccini@unibo.it